Graft-versus-host disease is a frequent complication of allogeneic bone marrow transplants. It rarely occurs with autologous or syngeneic transplants. In GVHD, the bone marrow or stem cells provided by the donor (graft) attack the tissues and organs of the child receiving the transplant (host). This may occur because of HLA (or other) antigen differences between the donor and the patient. Toxicities from conditioning and infections may also contribute to the development of GVHD. Approximately 30 to 50 percent of persons who have a related HLA-matched transplant develop some degree of GVHD. The incidence and severity of GVHD are increased for those children who receive unrelated or mismatched marrow, but are decreased if cells that cause GVHD are reduced prior to infusion. The majority of GVHD cases are mild, although some can be life-threatening or fatal.
There are two types of GVHD: acute GVHD and chronic GVHD. Patients can develop one type, both types, or neither. Acute GVHD usually occurs at the time of engraft-ment or shortly thereafter. Donor cells identify the patients cells as foreign, and may attack the patients skin, liver, or intestines. This may result in fevers, skin rash, diarrhea, and liver problems. Allogeneic SCT patients are given immunosupressive drugs (such as methotrexate, cyclosporine, steroids, and others) before and after transplant in an attempt to prevent GVHD. Acute GVHD is treated with cyclosporin and steroids (prednisone, dexamethasone).
JaNette's transplant was on May 5 and her ANC was up to 1,000 on May 30. That's when her graft-versus-host started. It doesn't look like a regular rash, more like pinpoint red dots under the skin. It's very itchy, and then it starts to peel. She looked like she had leprosy! She had very little internal graft-versus-host disease. She's a year and a half post-transplant, and she still broke out in a rash the last time they tried to taper her off the cyclosporin.
Ryan died from acute graft-versus-host disease. It destroyed his liver It was a hard death, and we felt that it robbed us of whatever time he would have had left if he hadn't had the BMT.
Chronic GVHD usually develops after the third month post-transplant. It primarily affects the skin (itchy rash, discoloration of the skin, tightening of the skin, hair loss), eyes (dry, light-sensitive), mouth and esophagus (dry, tooth decay, difficulty swallowing), intestines (diarrhea, cramping, poor absorption of foods, weight loss), liver (jaundice), lungs (shortness of breath, wheezing, coughing), and joints (decreased mobility). This list may seem overwhelming, but remember that only some patients develop chronic GVHD, and those who do may experience all, a few, or only one of these symptoms.
A year and a half after the transplant, they tried to taper my daughter off the cyclosporin. Her liver function counts went way up, and she broke out in a rash all over her body. The bottoms of her feet were so blistered that she couldn't walk. She has permanent dark splotches all over her torso, but the ones on her face and neck gradually faded away.
I wasn't supposed to go out in the sun after my transplant, but I did anyway. The sun aggravated the mild GVHD that I had, and I turned blotchy. I had itchy light and dark patches on my stomach and face. I had to go back on steroids.
Was this article helpful?